Pennsylvania, 2009Lake-Effect Snow in Pennsylvania, February 19 to 20, 2009
February 19 to 20, 2009 · NWS CLE · 2 events in 2 counties and zones
An area of strong low pressure moved across Lake Erie during the evening hours of February 18th. A cold front trailing the low swept east across northwestern Pennsylvania and ushered much colder temperatures into the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of strong low pressure moved across Lake Erie during the evening hours of February 18th. A cold front trailing the low swept east across northwestern Pennsylvania and ushered much colder temperatures into the region. Lake effect snow showers developed during the early morning hours of February 19th and continued into the 20th. The snow showers finally diminished during the daylight hours of the 20th. The heaviest snow fell across inland portions of Erie County and the northern half of Crawford County. Accumulations of 6 to 10 inches were reported in those areas. Westerly winds gusting to 30 mph at times accompanied the snow showers and caused considerable blowing and drifting. Many accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 18, 11:31 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Feb 18, 11:31 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1131 PM EST WED FEB 18 2009
.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTH OF LAKE ERIE THIS EVENING AND REACH
QUEBEC BY THURSDAY MORNING. A COLD FRONT ASSOCIATED WITH THE LOW
WILL SWEEP EAST ACROSS THE REGION OVERNIGHT. A TROUGH OF LOW
PRESSURE WILL FOLLOW THE COLD FRONT ON THURSDAY NIGHT. WEAK HIGH
PRESSURE WILL BUILD IN FRIDAY AHEAD OF ANOTHER STORM SYSTEM DUE IN
ON SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
NO SIGNIFICANT CHANGES TO PREVIOUS FORECAST. MAIN CHANGES WERE TO
REMOVE THE WORDING FOR THIS EVENING GETTING RID OF THE HIGH CHANCE
OF RAIN SHOWERS. THE COLD FRONT MOVED EAST OF THE AREA THIS
EVENING. FEW LINGERING RAIN SHOWERS FAR EAST. WILL SEE SNOW
SHOWERS OVERSPREADING THE AREA MAINLY AFTER MIDNIGHT. SATELLITE
PICTURE SHOWING THE COLDER CLOUD TOPS ASSOCIATED WITH THE SNOW
SHOWERS STARTING TO MOVE INTO WESTERN OHIO. WENT WITH LIKELY POPS
FOR THE SNOW SHOWERS AFTER MIDNIGHT ENTIRE AREA THOUGH KEPT
EXTREME NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA CAT POPS TOWARD
MORNING. SNOW ACCUMULATION STILL AN INCH OR LESS MOST AREAS...1 TO
2 INCHES NORTHEAST.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS STATED EARLIER SECTION...850MB TEMPS QUICKLY DROP TO -18 -19C
THURSDAY WITH A STABLE FLOW FROM 270 TO 280 DEGREES THROUGH THE
DAY. EXPECT LAKE MICHIGAN TO GENERATE SHOW SHOWERS ACROSS MUCH OF
THE AREA OUTSIDE OF THE LAKE ERIE SNOW BELT. ACROSS OUR SNOW BELT
EXPECT SNOW SHOWERS TO PERSIST THROUGH THE DAY AND OVERNIGHT. GOOD
LIFT AND FAVORABLE TEMPERATURES ALOFT FOR SNOW GROWTH SHOULD
COMBINE WITH MODERATE INSTABILITY FOR LAKE EFFECT SNOW GENERATION.
WILL KEEP THE SAME END TIME FOR NOW. SOME SHEAR ALONG WITH
BUILDING HIGH PRESSURE SHOULD BE ABLE TO DISRUPT THE BANDS BY
FRIDAY AFTERNOON. FOR ACCUMS WILL GO WITH 2 TO 4 OR 1 TO 3 INCH
AMOUNTS EACH PERIOD ACROSS THE SNOW BELT FOR A STORM TOTAL FROM 8
TO 12 INCHES. WINDS WILL BE GUSTY SO EXPECT BLOWING AND DRIFTING.
WITH 850MB TEMPS WHAT THEY ARE...DO NOT EXPECT TO GET OUT OF TE
MID 20S THURSDAY. ALLOWED FOR UPPER 20S FRIDAY BUT WILL LIKELY
SPEND MUCH OF THE DAY IN THE MID 20S AS WELL.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MODELS NOW IN FAIR AGREEMENT WITH SATURDAY LOW. BOTH LATEST GFS AND
ECMWF TAKE LOW ACROSS LAKE ERIE DURING THE DAY. THIS WILL PUT THE
HEAVIEST SNOW NORTH OF THE AREA. FORECAST AREA WILL STILL SEE SNOW
GIVEN COLD TEMPS BUT ACCUMS SHOULD NOT BE MORE THAN A FEW INCHES.
LAKE EFFECT LIKELY BEHIND THE SYSTEM INTO SUNDAY. THINGS DRY OUT
QUICKLY SUNDAY NIGHT AS SURFACE HIGH PRESSURE APPROACHES FROM THE
WEST. THE RIDGE WILL MOVE ACROSS THE AREA ON MONDAY. WARMER
SOUTHERLY FLOW WILL RETURN ON TUESDAY PUSHING TEMPS TO NEAR NORMAL.
ANOTHER SYSTEM WILL APPROACH FROM THE WEST AT MID WEEK. SOME WARM
AIR ADVECTION PRECIP IS LIKELY ON WEDNESDAY. THIS PRECIP COULD
START AS MIXED PRECIP. TEMPS SHOULD WARM ENOUGH IN THE AFTERNOON
FOR MOSTLY RAIN. TEMPS THE START OF THE LONG TERM WILL BE 5 TO 10
DEGREES BELOW NORMAL. TEMPS WILL MODERATE BY THE MIDDLE OF NEXT
WEEK.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
COLD FRONT IS EAST OF THE AREA AND SNOW HAS BEEN SLOW TO DEVELOP
THUS FAR. A SHORTWAVE IS LOCATED OVER INDIANA AT THE MOMENT...VERY
EVIDENT ON THE REGIONAL RADAR MOSAIC IN THE FORM OF A VORTEX NEAR
KGUS/KMIE. AS THIS WAVE APPROACHES THE FORECAST AREA...I EXPECT
SNOW TO BLOSSOM AND SPREAD ACROSS ALL SITES BETWEEN 06-12Z. I
THINK THAT ONCE THIS WAVE SWEEPS THROUGH THE REGION THE TRUE LAKE
EFFECT WILL BEGIN BUT THAT WILL STILL TAKE UNTIL MID MORNING. IFR
SNOWFALL POSSIBLE AT ALL SITES BETWEEN 06-12Z WITH MAINLY CLE/ERI
AFFECTED BY THE LAKE EFFECT SNOW FROM MID MORNING ONWARD.
ELSEWHERE I CANT RULE OUT A STRAY SNOW SHOWER DURING THE DAY
THURSDAY BUT WITH LAKE EFFECT IT IS HARD TO PUT IN ANY SORT OF
TIMING OR PLACEMENT OF BANDS TOO FAR IN THE FUTURE.
WINDS ARE ALSO WORTHY OF A MENTION. THEY TOO HAVE BEEN SLOW TO GET
GOING BUT UPSTREAM OBSERVATIONS CONFIRM THE POTENTIAL FOR 20G35KTS
ACROSS THE ENTIRE AREA DURING THE DAY THURSDAY AND INTO THURSDAY
NIGHT.
.OUTLOOK...THE SNOW WILL CONTINUE ON AND OFF INTO FRIDAY AS A
SERIES OF TROUGHS ROTATE ACROSS THE EASTERN GREAT LAKES. SNOWS
WILL BE HEAVIEST ACROSS THE SNOWBELT. THE SNOW SHOULD COME TO AN
END FRIDAY AS A WEAK RIDGE MOVES ACROSS THE LOWER GREAT LAKES. BUT
THEN MORE SNOW IS EXPECTED SATURDAY AS A LOW PRESSURE SYSTEM TRACKS
ACROSS OHIO.
&&
.MARINE...
UPDATING THIS EVENING TO ISSUE A GALE WARNING FOR LAKE ERIE. NEW
NAM GUIDANCE COMING IN CONTINUES TO INDICATE THE POTENTIAL FOR
GALES AS EARLY AS THURSDAY MORNING AND LASTING THROUGH FRIDAY
MORNING. THE TRACK OF THE LOW AND STRONG COLD ADVECTION SHOULD
YIELD GALES ESPECIALLY ON THE EAST END.
A LOW SHOULD MOVE ACROSS NORTHERN OHIO OR LAKE ERIE SATURDAY TO
INDUCE A NE FLOW EARLY SAT SHIFTING TO NW BY SAT EVENING AS THE
LOW MOVES EAST OF THE LAKE. GIVEN THE UNCERTAINTY IN THE EXACT
TRACK OF THE LOW...THE WIND DIRECTION FOR MIDDAY SAT IS UNCLEAR SO
FOR NOW WILL STAY WITH CURRENT FORECAST TRACK THAT STAYS JUST S OF
THE LAKE...MEANING A NE TO NW BACKING SCENARIO. WIND SPEEDS AT
THIS TIME LOOK TO INCREASE BACK TO ABOUT 15 TO 25 KNOTS THEN
SLIGHTLY DIMINISH TO 10 TO 20 KNOTS FOR LATER SUNDAY THROUGH
MONDAY WHILE THE DIRECTION SLOWLY BACKS TO WSW.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WARNING FROM 6 AM THURSDAY TO 4 PM EST FRIDAY
FOR OHZ012>014-089.
PA...LAKE EFFECT SNOW WARNING FROM 6 AM THURSDAY TO 4 PM EST FRIDAY
FOR PAZ001>003.
MARINE...GALE WARNING FROM 4 AM THURSDAY TO 10 AM EST FRIDAY FOR LEZ061-
142>149-162>169.
&&
SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...KUBINA
AVIATION...LEINS
MARINE...LEINSHazardous weather outlook, Feb 18, 9:43 PM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
943 PM EST WED FEB 18 2009
OHZ012>014-089-PAZ001>003-200245-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
943 PM EST WED FEB 18 2009
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 6 AM THURSDAY TO 4 PM EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
LAKE EFFECT SNOW IS EXPECTED TO CONTINUE INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-200245-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
943 PM EST WED FEB 18 2009
...GALE WARNING IN EFFECT FROM 4 AM THURSDAY TO 10 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
GALE FORCE WINDS ARE EXPECTED TO CONTINUE INTO FRIDAY MORNING.
SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>011-017>023-027>033-036>038-047-200245-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
943 PM EST WED FEB 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Crawford
- When
- February 19, 2:00 AM EST to February 20, 6:00 PM EST
- Where
- Crawford forecast zone
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Lake effect snow showers developed over Crawford County during the early morning hours of February 19th and continued through the afternoon of the 20th. Most of the snow showers affected the northern half of the county where accumulations of 6 to 12 inches were reported. A maximum of 14.8 inches was reported near Meadville with 11.2 inches at Canadohta Lake and 11.0 inches at Crossingville. Most of this snowfall fell during the morning hours of the 19th and 20th. Westerly winds gusting to as much as 30 mph accompanied the snow showers and caused considerable blowing and drifting. Visibilities at times were less than a quarter mile. Many accidents were reported.
Lake-Effect Snow, Southern Erie
- When
- February 19, 2:00 AM EST to February 20, 4:00 PM EST
- Where
- Southern Erie forecast zone
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Lake effect snow showers developed over Erie County during the early morning hours of February 19th and continued into the afternoon of the 20th. Most of the snow showers affected inland portions of the county where accumulations of 6 to 10 inches were reported. A maximum of 11.5 inches was measured at Edinboro with 9.8 inches in Amity Township. Most of this snowfall fell during the morning and afternoon hours of the 19th. Westerly winds gusting to as much as 30 mph accompanied the snow showers and caused considerable blowing and drifting. Visibilities at times were less than a quarter mile. Many accidents were reported.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Montana, February 19 to 20, 20093 deaths · 1 injured · 3 events
- Tornadoes in Georgia, February 19, 2009$11 million · EF3 · 3 events
- Strong Wind in New Jersey, February 19 to 20, 2009$120,000 · 21 events
- Lake-Effect Snow in New York, February 19 to 20, 2009$45,000 · 3 events
- Winter Weather in Vermont, February 19 to 21, 200911 events
- Strong Wind in Pennsylvania, February 19 to 20, 2009$10,000 · 10 events
- Heavy Snow in Maine, February 19, 20095 events
- Hail and Damaging Winds in Florida, February 19, 200950 kt wind · 5 events
- Strong Wind in Maryland, February 19, 2009$1,000 · 5 events
- Lake-Effect Snow in New York, February 19 to 21, 20094 events
- Winter Storm and Winter Weather in West Virginia, February 19 to 20, 20093 events
- Heavy Snow in West Virginia, February 19 to 20, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154336, 154337.